Puerto Rico, 2025

Flash Flooding and Flooding in Puerto Rico, July 20, 2025

July 20, 2025 · NWS SJU · 6 events in 4 counties and zones

Lingering moisture and marginal instability associated with a nearby upper-level low to the northwest, combined with breezy east-southeast low-level winds, led to isolated to scattered showers over eastern Puerto Rico early in the morning. As the day progressed, showers and cloudiness spread across much of Puerto Rico, with more frequent and intense showers and isolated thunderstorms developing…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

Lingering moisture and marginal instability associated with a nearby upper-level low to the northwest, combined with breezy east-southeast low-level winds, led to isolated to scattered showers over eastern Puerto Rico early in the morning. As the day progressed, showers and cloudiness spread across much of Puerto Rico, with more frequent and intense showers and isolated thunderstorms developing over the San Juan metropolitan area (particularly over Bayamon, Catano and Toa Baja where flooding and flash flooding reports were received) and parts of north-central to northwestern Puerto Rico during the afternoon. Rainfall totals of up to four inches prompted Flood Advisories and Flash Flood Warnings in the San Juan metro area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Jul 20, 4:50 AM AST, 7 hours 10 minutes earlier. Its key messages:

  • * The hot spell continues for the US Virgin Islands and Puerto Rico today; thus, a Heat Advisory is in effect for the coastal and urban areas of PR. * One or two isolated strong thunderstorms will develop across the northwest quadrant of PR this afternoon, which could lead to flooding rains and intense lightning. * Another Saharan Air Layer (SAL) with moderate to locally high concentrations will move across the local islands from Monday to Tuesday. * The excessive heat trend is expected to persist throughout much of the workweek, particularly between Tuesday and Thursday. * There is a slight to moderate chance that a robust tropical wave could bring a wet and unstable weather pattern around Friday.
Area forecast discussion, Jul 20, 4:50 AM AST, 7 hours 10 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
450 AM AST Sun Jul 20 2025

.KEY MESSAGES...

* The hot spell continues for the US Virgin Islands and Puerto
  Rico today; thus, a Heat Advisory is in effect for the coastal
  and urban areas of PR.

* One or two isolated strong thunderstorms will develop across
  the northwest quadrant of PR this afternoon, which could lead to
  flooding rains and intense lightning.

* Another Saharan Air Layer (SAL) with moderate to locally high
  concentrations will move across the local islands from Monday
  to Tuesday.

* The excessive heat trend is expected to persist throughout much
  of the workweek, particularly between Tuesday and Thursday.

* There is a slight to moderate chance that a robust tropical wave
  could bring a wet and unstable weather pattern around Friday.

&&

.SHORT TERM...Today through Tuesday...

Passing showers moved over the regional waters at night, with few
moving over the U.S. Virgin Islands and eastern portions of Puerto
Rico. Nevertheless, based on Doppler radar rainfall estimates,
accumulations were minimal. Minimum temperatures were slightly
cooler compared to yesterday, mainly over urban and coastal areas,
with stations reporting mid to upper 70s and isolated areas in the
lower 80s. Stations across higher elevations reported low to upper
60s, some reaching the lower 70s.

Variable weather conditions are expected for the start of the week.
The surface high pressure over the Central Atlantic will continue
promoting southeasterly/easterly winds for the next few days. Based
on the latest satellite-derived product, current Precipitable Water
(PWAT) values remain seasonal (1.5 - 1.8 inches), due to residual
humidity associated with the mid to upper level trough north of the
region. Available moisture content and marginal instability,
combined with diurnal heating and local effects, showers and
isolated thunderstorms are likely across northwestern Puerto Rico
during the afternoon. Additionally, the Galvez-Davison Index (GDI)
suggests the potential of isolated thunderstorms as well in the
afternoon. Rainfall accumulations are likely to promote ponding of
water in roadways and poorly drained areas, along with isolated
urban and small streams flooding. Another area that has potential
for shower development is the San Juan Metropolitan Area due to
local effects, but the flooding risk should remain low.

A mid to upper-level ridge over the Central Atlantic will migrate
westward, pushing the mid to upper-level low away. With the ridge
lingering north of the region during the short term, stability
should increase aloft, slightly warm 500 mb temperatures, and
inhibit deeper convection activity on Monday. Another Saharan Air
Layer (SAL) is expected to approach the local islands by Monday
afternoon and linger for the next few days. Pulses containing
moderate to high concentrations may bring hazy skies, reduced
visibility, and deteriorating air quality. Based on the latest model
guidance, a perturbation in the trades should arrive by late Monday
night into Tuesday, increasing PWAT values to near above
climatological normals (1.9 - 2.0 inches). Showers are likely to
move over windward sections Tuesday morning, with afternoon
convection over western PR, elevating the flooding risk.

Under a southeasterly windflow, warmer temperatures, and available
moisture, heat indexes are very likely to exceed 100 degrees
Fahrenheit and meet Heat Advisory criteria. Hence, a Heat Advisory
is in effect from 11 AM through 5 PM AST for urban and coastal areas
of Puerto Rico. The U.S. Virgin Islands remain under a limited heat
risk; nevertheless, warm to isolated hot heat indexes will impact
the urban and lower elevation areas. This level of heat affects
primarily those individuals extremely sensitive to heat when
outdoors without effective cooling and/or adequate hydration.

.LONG TERM...Wednesday through Sunday...

Wednesday and Thursday will be characterized by the influence of
a mid-level high-pressure system building over the northeast
Caribbean, promoting dry air aloft and reinforcing a trade wind
cap. The subtropical surface high-pressure over the Atlantic Ocean
will tighten the pressure gradient, increasing local winds around
the middle of the week. These winds will advect occasional
patches of moisture, resulting in the typical summer weather
pattern of the US Virgin Islands and Puerto Rico. This weather
pattern consists of occasional showers moving inland across the US
Virgin Islands and the windward locations of PR, followed by
strong afternoon convection across the western locations in PR.

Currently, model guidance continues to indicate the transitioning
to a wet unstable weather pattern as early as Thursday into
Friday with the arrival of tropical moisture associated with a
tropical wave being monitored by the National Hurricane Center
(and it has a low chance of formation over the next 7 days),
extending across a disorganized area of showers and thunderstorms
from around latitude 8 N, and longitude 44 W to around 10 N and 35
W. If the guidance is on track, we may observe an increase in the
potential for showers and thunderstorms from the east, beginning
over the Virgin Isles and spreading into Puerto Rico as early as
Thursday or early Friday morning, peaking the activity on Friday
with its trailing moisture over the islands through at least
Saturday. Under this weather scenario, we could pause the hot
spell, transitioning into a more unsettled weather pattern with a
risk of lightning and flooding rains. We encourage island
residents and visitors to stay updated on the latest weather
conditions, particularly from Thursday to Saturday.

After the tropical wave mentioned above leaves the area, we
expect a more typical Caribbean Tropical Weather pattern as early
as late Saturday into Sunday.

&&

.AVIATION...
(06z TAFs)

Mainly VFR conds with VCSH across most TAF sites. TSRA is xpcd
across NW PR, with VCTS and -RA/+RA over JBQ, while streamers may
also produce -RA/RA over JSJ. VIS/CIGs may be affected, with brief
MVFR conds for these terminals. Winds from the ESE-SE btwn 10 - 15kt
with few gusts up to 20 kt aftr 23/14z, becoming light to moderate
(6 - 10 kt) aft 23/23z.

&&

.MARINE...

The trailing moisture from yesterday's induced surface trough will
result in showers and thunderstorms especially during the afternoon
today. A surface high pressure over the Atlantic will mainly promote
moderate easterly winds over several days, becoming moderate to
fresh again around Tuesday next week. A weak easterly perturbation
will move across the US Virgin Islands and Puerto Rico around
Tuesday, followed by a more robust tropical wave after midweek.

&&

.BEACH FORECAST...

Beachgoers can expect a low risk of rip currents for most local
beaches in Puerto Rico and the northern US Virgin Islands.
However, there is a moderate risk of Rip Currents for Culebra and
St Croix. Regardless of the low risk, isolated stronger rip
currents may occur, especially near piers, jetties, and channels.
The risk of rip currents will spread to additional north and east-
facing beaches from Monday onward.

Thunderstorms will develop from around noon into the evening,
across northwest PR, increasing the risk of lightning strikes
along the coastal locations today. Please monitor our social media
platforms for further updates.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...Heat Advisory from 11 AM this morning to 4 PM AST this afternoon
     for PRZ001>005-007-008-010-011.

VI...None.
AM...None.
&&

SHORT TERM...MNG
LONG TERM....CAM
AVIATION...MNG
Hazardous weather outlook, Jul 20, 5:00 AM AST, 7 hours before
Hazardous Weather Outlook
National Weather Service San Juan PR
500 AM AST Sun Jul 20 2025

AMZ711>745-PRZ001>013-210900-
San Juan and Vicinity-Northeast-Southeast-Eastern Interior-
North Central-Central Interior-Ponce and Vicinity-Northwest-
Western Interior-Mayaguez and Vicinity-Southwest-Culebra-Vieques-
The nearshore and off shore Atlantic and Caribbean Coastal Waters-
500 AM AST Sun Jul 20 2025

This Hazardous Weather Outlook is for portions of Puerto Rico.

.DAY ONE...Today and Tonight

.Lightning...Isolated thunderstorms, particularly across
interior into western and northwestern sections. Stay alert and
be prepared to take shelter if storms develop.

.Excessive Rainfall...Flooding in urban areas, roads, small
streams, and washes, particularly across the western and northwestern
section. There is a low chance of isolated flash floods.
Elsewhere, plan for water ponding on roads and in poorly drained
areas.

.Excessive Heat...This level of heat affects most individuals
sensitive to heat, especially those without effective cooling
and/or adequate hydration. Those extremely sensitive to heat face
the highest risk. Some health systems and heat-sensitive
industries could be affected. These conditions are most likely
across urban and lower elevation areas.

.Rip Currents...Life-threatening rip currents are possible in the
surf zone, particularly across Culebra. Isolated stronger rip
currents may occur elsewhere, especially near piers, jetties, and
channels.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A limited to elevated risk of heat will persist for the next few
days. Showers and isolated thunderstorms are likely almost every
day, mainly over western/northwestern sectors. A robust tropical
wave could bring a wet and unstable weather around Friday.
Increasing winds will elevate rip current risk and spread across
northern and eastern beaches including Vieques and Culebra.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

AMZ716-726-VIZ001-002-210900-
St. Thomas St. John adjacent Islands-St Croix-
Nearshore Atlantic and adjacent Caribbean Coastal Waters-
500 AM AST Sun Jul 20 2025

This Hazardous Weather Outlook is for portions of USVI.

.DAY ONE...Today and Tonight

.Excessive Heat...This level of heat affects primarily those
individuals extremely sensitive to heat, especially when outdoors
without effective cooling and/or adequate hydration. These
conditions are most likely across urban and lower elevation areas.

.Wind...Breezy conditions (18-22 kts | 21-25 mph), particularly
across St. Thomas and St. John. Unsecured items could blow
around.

.Rip Currents...Life-threatening rip currents are possible in the
surf zone, particularly across St. Croix. Isolated stronger rip
currents may occur elsewhere, especially near piers, jetties, and
channels.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The limited risk of heat will persist for the next few days. A
robust tropical wave could bring a wet and unstable weather around
Friday. Increasing winds will elevate rip current risk and spread
across most beaches of the U.S. Virgin Islands.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The San Juan radar (TJUA), 32 km away, was scanning. The volume nearest the first event began at 15:57 UTC.

Open the radar archive at this moment

Event by event

4 flood, 2 flash flood. Local standard time, as filed.

Flood, Bayamon

When
July 20, 12:00 PM AST to 4:00 PM AST
Where
Bayamon County, 2.89 mi NNE of Bayamon to 2.88 mi NNE of Bayamon
Cause
Heavy Rain
Property damage
$400
Reported by
Emergency Manager
Coordinates
18.391, -66.160

Emergency management reported that Ram n Luis Rivera Avenue, near a Walgreens pharmacy, was flooded but passable due to poor drainage. The report did not include whether any vehicles were stranded.

Flood, Bayamon

When
July 20, 12:03 PM AST to 4:00 PM AST
Where
Bayamon County, 2.84 mi NNE of Bayamon
Cause
Heavy Rain
Property damage
$400
Reported by
Emergency Manager
Coordinates
18.388, -66.153

Bayam n emergency managers reported that Calle 8 (8th Street) in Santa Rosa is flooded due to heavy rains and poor drainage. No vehicles or homes were affected, only the water on the roadway. This road is over a tributary to Rio Hondo (River).

Flash Flood, Bayamon

When
July 20, 12:08 PM AST to 4:00 PM AST
Where
Bayamon County, 3.28 mi NNE of Bayamon
Cause
Heavy Rain
Property damage
$5,000
Reported by
911 Call Center
Coordinates
18.390, -66.144

The 911 call center reported that one person was trapped in their home due to urban flooding in Urb. Santa Rosa, 17th Street, Block 15.

Flash Flood, Catano

When
July 20, 1:15 PM AST to 4:00 PM AST
Where
Catano County, 1.65 mi WSW of Catano to 1.64 mi WSW of Catano
Cause
Heavy Rain
Property damage
$4,000
Reported by
911 Call Center
Coordinates
18.423, -66.144

Flash flooding was reported at PR-869 and Flor del Valle Avenue in front of Sullivans BBQ. A car was stranded in the flooding waters with two people trapped inside.

Flood, Guaynabo

When
July 20, 1:37 PM AST to 4:00 PM AST
Where
Guaynabo County, 6.47 mi NW of Guaynabo to 6.48 mi NW of Guaynabo
Cause
Heavy Rain
Property damage
$400
Reported by
911 Call Center
Coordinates
18.383, -66.112

Flooding was reported at Calle Acueducto (St. 833) towards Lincoln Park Condominium.

Flood, Toa Baja

When
July 20, 1:37 PM AST to 4:00 PM AST
Where
Toa Baja County, 1.89 mi E of Toa Baja to 1.9 mi E of Toa Baja
Cause
Heavy Rain
Property damage
$400
Reported by
911 Call Center
Coordinates
18.432, -66.171

Flooding was reported in Monserrate Deliz Street in Toa Baja near the Antiguo Rio de Bayamon (River), no people nor vehicles were reported as trappped.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2025Every state in 2025This day in weather historyWarnings in Puerto Rico, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 1278918, 1278446, 1278938, 1278919, 1278951, 1278996.